Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 29, NWS Lincoln, IL

July 16, 2009Clay County, Richland County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 16, 2009, 11:16 PM CDT for Clay County, Richland County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2009, 11:16 PM CDT (04:16 UTC)
Expired
Jul 17, 2009, 4:19 AM CDT
In force
5 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 61 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 170416
FFWILX
ILC025-159-171030-
/O.NEW.KILX.FF.W.0029.090717T0416Z-090717T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1116 PM CDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CLAY COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHERN RICHLAND COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 530 AM CDT FRIDAY.

* AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FLORA...CALHOUN...CLAY CITY...NOBLE...PARKERSBURG...SCHNELL AND
  XENIA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.

&&

LAT...LON 3860 8816 3861 8870 3872 8871 3870 8792
      3857 8791 3857 8815

$$

BARNES
2 follow-up statements
000 
WGUS73 KILX 170650
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
150 AM CDT FRI JUL 17 2009

ILC025-159-171030-
/O.CON.KILX.FF.W.0029.000000T0000Z-090717T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND-CLAY-
150 AM CDT FRI JUL 17 2009

...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN REMAINS IN EFFECT UNTIL
530 AM CDT FOR SOUTHERN CLAY AND SOUTHERN RICHLAND COUNTIES...

AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
STORMS THAT PROMPTED THE FLASH FLOOD WARNING HAD MOVED OUT OF THE 
AREA. HOWEVER...RUNOFF FROM THE EXCESSIVE RAINFALL TONIGHT COULD 
STILL BE CAUSING FLASH FLOODING TO OCCUR. 

LOCATIONS IMPACTED INCLUDE CALHOUN...CLAY CITY...FLORA...NOBLE...
PARKERSBURG...SCHNELL AND XENIA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3860 8816 3861 8870 3872 8871 3870 8792
      3857 8791 3857 8815

$$

AUTEN
000 
WGUS73 KILX 170919
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
419 AM CDT FRI JUL 17 2009

ILC025-159-170928-
/O.CAN.KILX.FF.W.0029.000000T0000Z-090717T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND-CLAY-
419 AM CDT FRI JUL 17 2009

...THE FLASH FLOOD WARNING FOR EXCESSIVE RAINFALL HAS BEEN CANCELLED FOR 
SOUTHERN CLAY AND SOUTHERN RICHLAND COUNTIES...

THE HEAVY RAINFALL HAS ENDED 4 TO 5 HOURS AGO AND ANY POSSIBLE 
FLOODING IN THE AREA HAS LIKELY RECEDED AND NO LONGER POSES A 
SIGNIFICANT THREAT.

LAT...LON 3860 8816 3861 8870 3872 8871 3870 8792
      3857 8791 3857 8815

$$

AUTEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 8:32 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 16, 8:32 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
832 PM CDT THU JUL 16 2009

.DISCUSSION...
ISSUED 832 PM CDT THU JUL 16 2009

CURRENT FORECAST APPEARS IN GOOD SHAPE AND DO NOT ANTICIPATE ANY
SIGNIFICANT CHANGES. COLD FRONT MOVING INTO THE NORTHWESTWERN PARTS
OF THE FORECAST AREA...WITH ATTENDING UPPER SHORTWAVE NOW
APPROACHING THE MISSISSIPPI RIVER. DOWNSTREAM OF THESE FEATURES
SCATTERED CONVECTION CONTINUES TO BUBBLE UP...WITH SOME STRONG WINDS
POSSIBLE IN THE STRONGER CORES. EVEN THIS SMALL THREAT SHOULD WANE
AS THE AIRMASS STABILIZES WITH SUNSET. AT THIS TIME...IT APPEARS
THAT THE SCATTERED NATURE OF THE STORMS WILL PRECLUDE THE NEED FOR
LIKELY POPS...BUT WILL MONITOR.

04
&&

.AVIATION...
ISSUED 615 PM CDT THU JUL 16 2009

CD FNT EXTDG ALG LN ORD-GBG-EOK AT 23Z WL CONT MOVG SEWD AND MOV
THRU ALL THE CNTL IL TAF SITES BY 06Z FRI. VSBL STLT LOOPS SHOW 5K
FT CU NR AND N OF THE PIA/BMI AREAS...INDICATING SLGTLY DEEPER LOW
LVL MSTR THAN AREAS FURTHER S. SCT TSTMS HAVE ALREADY DVLPD ALG CD
FNT SO WL INCLD A TEMPO FOR TSRA FOR 2-3 HRS PRIOR TO FROPA AT
PIA/BMI. WITH LOW LVL MSTR NOT QUITE AS FVBL SPI-DEC-CMI AND SHORT
TERM MDL SIMULATED RADAR REFLECTIVITIES NOT AS WDSPRD...WL JUST HAVE
VCTS FOR THOSE SITES. EXPCT NWLY SFC WNDS ARND 10 KT AFT FROPA...
INCRSG TO 13-18 KT AFT 15Z FRI. RATHER DEEP CYCLONIC FLOW REGIME WL
DVLP ACRS IL UNDER COOLG TEMPS ALF FRI...SO SCT-BKN VFR CU A GOOD
BET AFT 19Z FRI. SOME CHC FOR SHWRS IN THE N TWD THE END OF THE PD
BUT WL NOT MENTION FOR NOW UNTIL THE QUESTION OF COVERAGE BECOMES
BETTER DEFINED.

04
&&

.PREV DISCUSSION...
ISSUED 257 PM CDT THU JUL 16 2009

AN UNSEASONABLY COOL PERIOD FOR MID JULY IS IN STORE...AS CANADIAN
HIGH PRESSURE SETTLES SOUTH AND EAST INTO THE MID MISSISSIPPI VALLEY
OVER THE NEXT FEW DAYS. THE OCCLUDED LOW PRESSURE SYSTEM OVER
ONTARIO CANADA AND THE NE STATES WILL HELP TO KEEP THE WEATHER
PATTERN NEARLY STATIONARY UNTIL EARLY NEXT WEEK...WITH A TROUGH IN
THE EASTERN STATES...AND A RIDGE IN THE WEST. WE WILL BE UNDER
NORTHWEST FLOW...WHICH TYPICALLY LENDS TO ISOLATED AFTERNOON SHOWER
ACTIVITY DUE TO WEAK SHORTWAVES DURING PEAK HEATING.

THE PATTERN CHANGER WILL BE A LONG WAVE TROUGH THAT IS EXPECTED TO
MOVE SOUTH OUT OF CANADA INTO THE UPPER MIDWEST BY WED...BREAKING
DOWN THE RIDGE IN THE CENTRAL STATES AND SETTING UP A
RIDGE/TROUGH/RIDGE UPPER PATTERN IN THE LOWER 48.

THE MODELS ARE IN RELATIVE AGREEMENT ON THE SYNOPTIC SCALE FEATURES
OVER THE NEXT 3-5 DAYS. HOWEVER...MESOSCALE PROCESSES WILL DOMINATE
THE CHANCES FOR PRECIP OVER THE NEXT FEW DAYS...WHICH THE MODELS
RARELY HANDLE WELL. PERSISTENCE SEEMS TO MATCH RELATIVELY WELL WITH
THE LATEST SYNOPTIC GUIDANCE...BUT WILL ADJUST FOR ANY SMALL SCALE
FEATURES THAT APPEAR IN THE SHORT TERM.

SHORT TERM...TONIGHT THROUGH SUNDAY.
A WEAKENING MCV IS STILL APPROACHING OUR WESTERN CWA THIS AFTERNOON.
THIS WAVE IS EXPECTED TO MOVE ACROSS C IL LATE THIS AFTERNOON AND
TONIGHT. BASED ON SATELLITE TRENDS...THINK THE WAVE WILL REMAIN
ACTIVE AS IT REACHES OUR CWA. WILL KEEP LOW CHANCE POPS
EVERYWHERE...BUT TREND IN LOWER POPS NW OF THE IL RIVER AFTER
MIDNIGHT.

BY FRIDAY MORNING...4KM WRF OUTPUT INDICATES A FEW SHOWERS MAY STILL
BE LINGERING IN OUR SE AREA. WILL KEEP SCHC POPS THERE FRI MORN.
DURING THE AFTERNOON...THE UPPER TROUGH AXIS AND COLD POOL WILL DROP
SE ACROSS C IL...HELPING TO TRIGGER...A FEW SHOWERS. WILL KEEP SCHC
POPS IN THE N FOR THE AFTERNOON.

THE UPPER TROUGH WILL SLIDE JUST EAST OF IL FOR SAT AND SUN...
PUTTING OUR AREA IN NW FLOW...AND UNDER AN UNSEASONABLY COOL
AIRMASS. CU FIELDS ARE LIKELY TO DEVELOP DURING AFTN HEATING...WITH
A STRAY SHOWER OR TWO NOT OUT OF THE QUESTION...ESPECIALLY ON SAT.
WILL KEEP THE SLIGHT CHC POPS SAT AFTN IN THE N HALF. WE HAVE KEPT
THE DRY FORECAST FOR SUNDAY AFTN FOR NOW...BUT WOULD NOT BE
SURPRISED TO SEE A LOW POP INTRODUCED AS WE HEAD INTO THE WEEKEND.

WEEKEND TEMPS WILL COME CLOSE TO RECORD LOWS AND RECORD COOL HIGH
TEMPS FOR THIS TIME OF YEAR. WILL NOT BE FORECASTING RECORDS...BUT
WE WILL BE IN THE BALLPARK.

LONG TERM...MONDAY THROUGH THURSDAY.
THE NEXT UPPER TROUGH MOVING INTO THE UPPER MIDWEST WILL START A
SLOW WARM UP FOR OUR AREA FROM MONDAY THROUGH THURSDAY. WE SHOULD
SEE HIGH TEMPS CLIMB A FEW DEGREES EACH DAY...WITH HIGHS IN THE LOW
80S AGAIN BY WED. ALONG WITH THE MORE WESTERLY FLOW WILL COME AN
INCREASED CHANCE OF SHOWERS AND A FEW STORMS BY LATE TUESDAY
AFTERNOON AND TUESDAY NIGHT IN OUR NW ZONES. HAVE INTRODUCED CHC
POPS FOR AREAS NW OF THE IL RIVER TUE NIGHT...AND KEPT THEM FOR
WED...WHILE EXPANDING THE SLIGHT CHC POPS DOWN TO I-70. CONTINUED
WITH S CHC POPS ON WED NIGHT IN MOST AREAS AS WELL...DUE TO THE
UPPER TROUGH BEING ALMOST DIRECTLY OVER OUR CWA BY WED NIGHT. MODEL
DIFFS FOR THURS...BUT GENERAL TREND SHOWS A SECONDARY FRONT MAY DROP
SE IN THE NW FLOW. THE ECMWF SHOWS DRY. WILL KEEP THINGS DRY THAT
FAR OUT FOR NOW.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 16, 2:56 PM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
256 PM CDT THU JUL 16 2009

ILZ027>031-036>038-040>057-061>063-066>068-071>073-171200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
256 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT...AS A COLD FRONT MOVES
ACROSS THE AREA. THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:33 PM CDTSevere Thunderstorm WarningILXClay42 min

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.